I just started taking Lithium last night. I was prescribed it by a new doctor who spent only 10 minutes with me for our first appointment. I was very concerned about taking lithium and she promptly ushered me out of the mood and said "it doesn't matter if we talk about it" and sent me on my way. I have done some reading and it seems there are a lot of health risks associated with taking this drug and I'm scared to be taking something I know nothing about. Could anyone give me "the basics" of lithium and any anecdotal experiences on side effects? My dose is 300mg daily for 4 days, then twice daily for 4 days, then three times daily thereafter.
Hi, Mini! I've been taking lithium for over three years and have had no side effects or adverse reactions at all. Which is not to say they can't' happen so be knowledgeable:
The main things you need to know are that you might be a little lightheaded the first few days so be careful driving, etc. You will need to have blood tests done every three months until your dosage is established and then every 6 months to monitor your blood lithium/kidney values. Do not add or decrease the amount of salt you usually use. You MUST avoid dehydration ~ drink about 8 glasses of water or juice each day and more if you're working out or anything that makes you sweat. Even a really hot day.
Although like any drug lithium is not innocuous, most people have very little trouble tolerating it well.
If you have questions feel free to write in. There ar several of us taking lithium and we'd be happy to help if we can.
Best wishes, WCV
Minitacos88; Good Morning, WildVet follow her directions she is right on the money ,But I would like to put my 2 cents in also I took Lithium for at least 5 years and the worst thing to me was the blood test. But that is to make sure they get you at the right level so make sure you take this just as prescribed. I am from the old school as a Medically Retired Pharmacy Tech. 40 years. Lithium helps alot of people with the high and low's and is very safe it is really just a salt so talk about natural this is why you don't want to change you habits of intake of regular salt.Drink plenty of liquids And the new laws about giving the patient so much information is really a pain.Because if you read it to many people well look for every little thing aka side effect that it says and many time it's best for us to notice something different and call the Pharmacist and ask if this is a side effect that you even have to worry about.
To many people read all about it and then are scared to death to even take it.As FOR MYself I had no side effect at all after the first 3 days of adjusting to it.And this is the case with many medications.Say if side effects happened with a drug that is a cousin of lithium or related in anyway The drug company has to put it in there drug even if it never happend. Also Lithium is one of the old stand by's one of the oldest medications on the market.Please don't worry about all you have read and just pay attention to your body and mind we are all different. Sorry for the way the Doctor treated you.No excuses but with these new health plans,They put the doctors under a huge amount of pressure and like they can only spent 15 minutes a day with a patient and have to see so many a day.But it is no excuse.If you continue to be treated that way its time to find a new doctor.He or she could have just been having a bad day like all of us.And as my friend wildvet said please post again I have been to many of these sites and this to me is the best.alot of smart people just trying to help others with the same problems or are taking the same medications. Have a great day and take you medication. Chuck1957
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Nov 2009 • 4 answers
Lithium - I have been taking Valium since I was 20, now I am close to 60. The doctors have put me on
Posted 10 Jul 2014 • 1 answer
Posted 30 Jun 2016 • 0 answers
Posted 10 Apr 2017 • 2 answers
Posted 9 Aug 2017 • 1 answer